Arizona, 2012Damaging Winds in Arizona, June 16, 2012
June 16, 2012 · NWS TWC · 2 events in 1 county or zone
An upper low off the coast of Baja California and an upper high over Texas resulted in a weak influx of monsoonal moisture into southeast Arizona. Thunderstorms produced gusty outflow winds and kicked up areas of blowing dust across parts of central and eastern Pima County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low off the coast of Baja California and an upper high over Texas resulted in a weak influx of monsoonal moisture into southeast Arizona. Thunderstorms produced gusty outflow winds and kicked up areas of blowing dust across parts of central and eastern Pima County. The outflows merged in Pinal County creating a haboob along Interstate 10 that progressed northwest toward Phoenix. Visibility was reduced to less than a quarter mile.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 16, 2:00 PM MST, 45 minutes earlier.
Area forecast discussion, Jun 16, 2:00 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SAT JUN 16 2012
.SYNOPSIS...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITH
STRONG GUSTY WINDS AND AREAS OF BLOWING DUST POSSIBLE. STILL ENOUGH
MOISTURE FOR A SLIGHT CHANCE OF THUNDERSTORMS NEAR THE NEW MEXICO
BORDER SUNDAY. DRY CONDITIONS WITH HOTTER TEMPERATURES NEXT WEEK.
&&
.DISCUSSION...AS EXPECTED THE OUTFLOWS HAVE DONE THEIR WORK AND WE
HAVE ENOUGH MOISTURE FOR SCATTERED THUNDERSTORM COVERAGE THIS
AFTERNOON AND EVENING. STRONG GUSTY WINDS WITH BLOWING DUST A
CONCERN. SHOULD BE DIURNAL AND SHUT DOWN THIS EVENING EXCEPT ALONG
POTENTIAL ORGANIZED OUTFLOWS TOWARD THE LOWER DESERTS. THE 12Z UA
NAM WRF HAS DONE WELL PICKING OUT MANY KEY FEATURES.
FLOW STARTS TO PUSH MOISTURE BACK OUT OF THE AREA SUNDAY AND MONDAY.
STRONG RIDGE BUILDING ACROSS THE REGION WILL BRING HOT TEMPERATURES
THIS COMING WEEK.
PATTERN MAY BECOME VERY FAVORABLE BY THE END OF NEXT WEEK TO IMPORT
DEEPER MOISTURE BACK INTO THE PICTURE FOR MORE SUSTAINED
THUNDERSTORM DEVELOPMENT.
&&
.PREV DISCUSSION...MOISTURE IS CURRENTLY MARGINAL WITH THE MORNING
SOUNDING COMING IN AT ONLY ABOUT 1/2 INCH PRECIPITABLE WATER AND
SURFACE DEWPTS IN THE 30S TO LOWER 40S. HOWEVER...THIS WILL CHANGE
OVER THE NEXT FEW HOURS AS MULTIPLE OUTFLOWS PUSH INTO SOUTHEAST
ARIZONA FROM THE EARLIER STRONG CONVECTION IN NEW MEXICO. ONE SUCH
OUTFLOW HAS REACHED SAFFORD THIS MORNING WITH WINDS NOW OUT OF THE
EAST THERE AT 14KTS...2 ADDITIONAL OUTFLOWS VISIBLE ON SATELLITE
IMAGERY APPROACHING COCHISE COUNTY. GOES SOUNDER BLENDED TOTAL PW
TRENDS ARE UP...SHOWING VALUES NEAR 3/4 OF AN INCH ON THE AZ/NM
STATE LINE SPREADING WESTWARD. 12Z NAM SPREAD INFLUENCE OF H7
THETA-E RIDGE INTO SOUTHEAST ARIZONA THIS AFTERNOON AS FAR WEST AS
TUCSON. MORNING UPDATES FROM MID SHIFT LOOK GOOD. CHANCE OF
THUNDERSTORMS FROM TUCSON EAST.
&&
.AVIATION...SCT-BKN CLOUDS AT 6-12K FT AGL THIS AFTERNOON AND
EVENING. ISOLD-SCT -TSRA CONTINUING THRU 17/04Z...THEN
PRECIP ENDING BY 17/06Z. WIND GUSTS OF 40-50 KTS PRODUCING AREAS
BLDU WITH VSBYS AT OR BELOW 1SM. OTHERWISE...SURFACE WIND MAINLY
LESS THAN 10 KTS THRU SUNDAY MORNING. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...SCATTERED THUNDERSTORMS WITH STRONG THUNDERSTORM
OUTFLOW POSSIBLE THROUGH THE EARLY EVENING HOURS...MAINLY FROM NEAR
TUCSON EASTWARD. MODERATE RAINFALL WITH THE CORE OF STORMS...BUT THE
MAIN CONCERN WILL BE STRONG...GUSTY AND ERRATIC WINDS FROM
THUNDERSTORM OUTFLOWS AS WELL AS LIGHTNING STRIKES AWAY FROM RAIN
SHAFTS. THUNDERSTORMS WILL DECREASE IN COVERAGE AND INTENSITY AFTER
SUNSET. THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS SUNDAY MAINLY NEAR THE NEW MEXICO BORDER.
OTHERWISE...DRY CONDITIONS WITH VERY HOT DAYTIME TEMPERATURES WILL
OCCUR DURING THE UPCOMING WEEK. EXPECT NORMAL DIURNAL WIND TRENDS
WITH GUSTS DURING THE AFTERNOON AND EARLY EVENING HOURS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 16, 5:57 AM MST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
557 AM MST SAT JUN 16 2012
AZZ503>515-170600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
557 AM MST SAT JUN 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS MAINLY FROM TUCSON EASTWARD
THIS AFTERNOON AND THIS EVENING. THE MAIN IMPACT WILL BE STRONG
WIND GUSTS DUE TO THUNDERSTORM OUTFLOWS. EXPECT AREAS OF BLOWING
DUST WHICH COULD REDUCE VISIBILITIES TO LESS THAN A QUARTER OF A
MILE IN AREAS PRONE TO DUST STORMS. THUNDERSTORMS WILL WEAKEN IN
COVERAGE AND INTENSITY AFTER SUNSET THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
NEAR THE NEW MEXICO BORDER SUNDAY. DRY CONDITIONS WITH VERY HOT
DAYTIME TEMPERATURES WILL THEN OCCUR MONDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ501-502-170600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
557 AM MST SAT JUN 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
DRY CONDITIONS WILL PREVAIL THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
DRY CONDITIONS WITH VERY HOT DAYTIME TEMPERATURES WILL PREVAIL
SUNDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jun 16, 1:15 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
115 PM MST SAT JUN 16 2012
AZZ504-507-514-162100-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON AZ-
115 PM MST SAT JUN 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 200 PM
MST...
AT 110 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR INTERSTATE 10 JUST SOUTH AND EAST OF
VAIL...OR 15 MILES SOUTHEAST OF TUCSON...MOVING NORTH AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM. AREAS OF BLOWING DUST ARE POSSIBLE AS WELL.
LAT...LON 3207 11084 3226 11051 3195 11046 3188 11069
TIME...MOT...LOC 2013Z 158DEG 7KT 3200 11058
MEYER
Special weather statement, Jun 16, 1:50 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST SAT JUN 16 2012
AZZ503-507-513-162115-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
150 PM MST SAT JUN 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SANTA CRUZ COUNTY UNTIL
215 PM MST...
AT 142 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILES WEST OF SONOITA...MOVING NORTH AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM. AREAS OF BLOWING DUST ARE POSSIBLE AS WELL.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN
SANTA CRUZ COUNTY.
LAT...LON 3172 11088 3173 11054 3157 11052 3156 11078
TIME...MOT...LOC 2048Z 169DEG 5KT 3168 11070
Special weather statement, Jun 16, 2:22 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
222 PM MST SAT JUN 16 2012
AZZ502>504-507-513-514-162200-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES AZ-
222 PM MST SAT JUN 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 300 PM
MST FOR BLOWING DUST...
STRONG THUNDERSTORM OUTFLOW WINDS HAVE GENERATED AREAS OF BLOWING
DUST MAINLY SOUTHEAST AND SOUTH OF TUCSON. EXPECT THESE OUTFLOWS TO
PUSH UP INTO THE METRO AREA WITH VISIBILITIES FALLING BRIEFLY BELOW
1 MILE IN SOME LOCATIONS.
AREAS AFFECTED INCLUDE...INTERSTATE 19 SOUTH OF TUCSON...INTERSTATE
10 BETWEEN MARANA AND BENSON...TUCSON...GREEN
VALLEY...SAHUARITA...VAIL...TUCSON INTERNATIONAL AIRPORT...RITA
RANCH...DAVIS-MONTHAN AIR FORCE BASE...CORONA DE TUCSON...CATALINA
FOOTHILLS.
LAT...LON 3232 11047 3176 11046 3177 11120 3236 11128
MEYER
Thunderstorm Wind, Pima
- When
- June 16, 2:45 PM MST
- Where
- Pima County, 4.09 mi ENE of Tucson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.247, -110.863
Thunderstorm winds broke off tree limbs as large as 4 inches in diameter and peeled bark off a tree near Pima Street and Sahuara Avenue.
Thunderstorm Wind, Pima
- When
- June 16, 3:42 PM MST
- Where
- Pima County, 3.25 mi NW of Cortaro
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.377, -111.126
Thunderstorm winds downed tree limbs about a mile west of the Twin Peaks exit of Interstate 10.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, June 16 to 20, 20123 deaths · 2 events
- Rip Current in Virginia, June 16, 20121 death · 1 event
- Hail and Damaging Winds in New Mexico, June 16, 2012$5.0 million · 1 in hail · 6 events
- Hail and Damaging Winds in Illinois, June 16, 2012$215,000 · 1.5 in hail · 14 events
- Flood in Texas, June 16, 2012$200,000 · 1 event
- Flash Flood and Hail in Illinois, June 16 to 17, 2012$101,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Iowa, June 16, 2012$70,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Iowa, June 16, 20121 injured · $55,000 · 1 in hail · 9 events
- Damaging Winds in Illinois, June 16, 2012$85,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in Texas, June 16, 2012$20,000 · 61 kt wind · 10 events
- Rip Current in Georgia, June 16, 20122 injured · 1 event
- Rip Currents in Georgia, June 16, 20121 injured · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383577, 383578.